Alert archive / Arkansas / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Tulsa, OK

July 9, 2010Crawford County, Franklin County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Jul 9, 2010, 2:09 PM CDT for Crawford County, Franklin County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2010, 2:09 PM CDT (19:09 UTC)
Expired
Jul 9, 2010, 6:00 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 43 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WGUS54 KTSA 091909
FFWTSA
ARC033-047-092300-
/O.NEW.KTSA.FF.W.0044.100709T1909Z-100709T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
209 PM CDT FRI JUL 9 2010

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  NORTHERN AND CENTRAL FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 600 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
  WIEDERKEHR VILLAGE TO 4 MILES SOUTHEAST OF MOUNTAINBURG...MOVING   
  SOUTHEAST AT 5 MPH. ANOTHER AREA OF MODERATE TO HEAVY RAIN IS ALSO 
  LOCATED ACROSS SOUTHERN WASHINGTON COUNTY AND IS MOVING TO THE     
  SOUTHEAST INTO CRAWFORD AND FRANKLIN COUNTIES. RADAR INDICATES     
  THAT 2 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 2 TO 3 INCHES    
  WILL BE POSSIBLE THROUGH 600 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN          
  INCLUDE...DYER...MULBERRY...OZARK...ALTUS AND DENNING. LOCATIONS   
  ALONG MULBERRY CREEK WILL ALSO BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3538 9369 3537 9372 3539 9379 3539 9380
      3543 9407 3545 9408 3544 9412 3549 9437
      3576 9442 3576 9413 3577 9368

$$
2 follow-up statements
205 
WGUS74 KTSA 092016
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT FRI JUL 9 2010

ARC033-047-092300-
/O.CON.KTSA.FF.W.0044.000000T0000Z-100709T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD AR-FRANKLIN AR-
316 PM CDT FRI JUL 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
FRANKLIN AND CRAWFORD COUNTIES...

AT 309 PM CDT...A FEW LIGHTER SHOWERS REMAINED ACROSS NORTHERN AND 
CENTRAL FRANKLIN COUNTY...ALTHOUGH PRECIPITATION HAS LARGELY ENDED 
ACROSS CRAWFORD COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS 
PRODUCING MODERATE TO HEAVY RAIN WERE ALSO LOCATED ACROSS SOUTHERN 
WASHINGTON COUNTY...AND WERE SLOWLY MOVING TO THE SOUTH AND EAST 
TOWARD THE WARNED AREA. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN 
HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 
600 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE LEE CREEK...CHESTER AND CASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3538 9369 3537 9372 3539 9379 3539 9380
      3543 9407 3545 9408 3544 9412 3549 9437
      3576 9442 3576 9413 3577 9368

$$
260 
WGUS74 KTSA 092233
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT FRI JUL 9 2010

ARC033-047-092300-
/O.CON.KTSA.FF.W.0044.000000T0000Z-100709T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD AR-FRANKLIN AR-
533 PM CDT FRI JUL 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR 
NORTHERN AND CENTRAL FRANKLIN AND CRAWFORD COUNTIES...

AT 524 PM CDT...SCATTERED SHOWERS CONTINUE ACROSS CRAWFORD AND 
FRANKLIN COUNTIES.  RADAR ESTIMATES SUGGEST THAT 1 TO 3 INCHES OF 
RAIN FELL IN A ZONE FROM MOUNTAIN TOP TO WATALULA TO MOUNTAINBURG TO 
SOUTH OF WINSLOW.  MOST OF THIS RAIN FELL IN A SHORT PERIOD OF TIME. 

RUNOFF FROM THE HEAVY RAIN EARLIER THIS AFTERNOON IS EXPECTED TO BE 
SUBSIDING AND THIS WARNING WILL BE ALLOWED TO EXPIRE ON TIME.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3538 9369 3537 9372 3539 9379 3539 9380
      3543 9407 3545 9408 3544 9412 3549 9437
      3576 9442 3576 9413 3577 9368

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:23 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 12:23 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1223 PM CDT FRI JUL 9 2010

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
OFF AND ON SHOWERS AND A FEW THUNDERSTORMS THROUGH
THE AFTERNOON AT KMLC AND THE ARKANSAS TAF SITES.
MAINLY MVFR CIGS...WITH OCCASIONAL IFR CONDITIONS
NEAR THE HEAVIER DOWNPOURS. CIGS MAY IMPROVE SOME THIS
EVENING...WITH MVFR/IFR CIGS AND VSBYS RETURNING LATE
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT FRI JUL 9 2010/

..UPDATE...

DISCUSSION...
WEAK SURFACE BOUNDARY REMAINS NEARLY STATIONARY
JUST S OF THE I-44 CORRIDOR...WITH AREAS OF
SHOWERS ACROSS SE OK/WRN AR. WITH SLOW MOVEMENT AND
PWS RUNNING OVER 2 INCHES...ADDITIONAL HEAVY RAIN
IS OBVIOUSLY A CONCERN.

TWEAKED WEATHER GRIDS A BIT TO LOWER THUNDERSTORM
CHANCES...OTHERWISE FORECAST IN GOOD SHAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  90  72  91 /  20  20  10  20
FSM   70  89  72  92 /  30  30  10  20
MLC   69  88  72  92 /  30  30  10  20
BVO   65  90  68  91 /  10  10  10  20
FYV   64  86  67  88 /  20  20  10  20
BYV   65  87  68  89 /  20  20  10  20
MKO   68  89  70  90 /  20  20  10  20
MIO   65  90  68  92 /  10  10  10  20
F10   69  88  71  91 /  20  20  10  20
HHW   70  88  72  92 /  30  40  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 PM FRIDAY FOR OKZ049-OKZ053-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 7 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...18
Hazardous weather outlook, Jul 9, 1:00 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 9 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 9 2010

...MORE HEAVY RAIN POSSIBLE FOR SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A WEAK FRONT REMAINS DRAPED ACROSS PARTS OF EASTERN OKLAHOMA...JUST
SOUTH OF THE INTERSTATE 44 CORRIDOR. AREAS OF SHOWERS AND A FEW
THUNDERSTORMS WILL PERSIST THROUGH THE AFTERNOON...MAINLY ALONG AND
SOUTH OF THE BOUNDARY. SLOW CELL MOVEMENT ALONG WITH THE ABUNDANT
TROPICAL MOISTURE WILL RESULT IN LOCALLY HEAVY RAINFALL...ESPECIALLY
IN SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. WITH GROUNDS ALREADY
SATURATED FROM HEAVY RAIN OVER THE PAST FEW DAYS...ANY ADDITIONAL
RAINFALL WILL LIKELY RESULT IN FLOODING ISSUES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RAINFALL CHANCES WILL DECREASE SOME OVER THE WEEKEND...WITH THE BEST
CHANCES MAINLY SOUTH OF INTERSTATE 40 ON SATURDAY. NUMERICAL MODELS
ARE ALSO SUGGESTING THE POSSIBILITY OF A THUNDERSTORM COMPLEX BY
LATE SUNDAY NIGHT INTO EARLY MONDAY ACROSS FAR NORTHEAST OKLAHOMA.
WITH THE TROPICAL MOISTURE REMAINING IN PLACE...ADDITIONAL LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE. AT LEAST LOW CHANCES OF SHOWERS AND
THUNDERSTORMS REMAIN FOR MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 9, 9:08 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      KEOTA                   35.26N 94.92W
07/09/2010                   HASKELL            OK   PUBLIC

            WATER OF UNKNOWN DEPTH CROSSING A ROAD NEAR TOWN. DEBRIS
            REMAINED IN THE ROAD FROM THE WATER THIS MORNING. TIME
            ESTIMATED.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:37 AM CDTFlash Flood WarningTSACrawford, Franklin, Madison, Washington3 hr
Jul 9, 1:01 PM CDTAreal Flood AdvisoryTSACrawford, Franklin89 min
Jul 9, 3:07 PM CDTFlash Flood WarningTSAWashington4 hr
Jul 9, 4:22 PM CDTAreal Flood AdvisoryTSAMadison, Washington113 min
Jul 9, 5:19 PM CDTAreal Flood AdvisoryTSAMadison, Washington86 min
Jul 9, 5:52 PM CDTAreal Flood AdvisoryTSACarroll53 min
Jul 9, 6:09 PM CDTFlash Flood WarningTSAWashington4 hr
Jul 9, 6:41 PM CDTAreal Flood AdvisoryTSAMadison79 min

Nearby

Flash Flood Warnings in Arkansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.